I have two bulging disks in my lower back, one of which is herniated. I've gone through physical therapy multiple times and recently had an epidural. It has helped but I'm still stuck in chronic lower back pain and sciatica (though less since the epidural).
Any way, I've been taking 15mg of molexicam and 10-20mg norco (10/325) a day (though some days I don't need the norco) for the past three months.
I've recently began getting ringing in my ears that comes and goes. I called my back doctor to tell him about the possible side effect, and he told me to stop taking the norco for a week until I saw my gp. So I stopped taking norco.
A week later I saw my gp who thought it was due to congestion but thought it could possibly be the norco or the nsaid. He told me to stop taking both and wait two weeks to see if it goes away.
Now without the NSAID or the hydrocodone, the pain is unbearable and the sciatica is back. I called my back doctor to tell him and to ask what my options were. It seemed like he hadn't heard of that side effect of either the norco or the melixicam. He seemed annoyed and told me that all other drugs he could prescribe are either narcotics or NSAIDs so my ONLY options are to take tylenol and get another epidural.
My question is whether the ringing in my ear could be caused by the norco, if it's serious, and what my other options are. Are all narcotic pain killers known to cause ringing in the ear? Or is it only hydrocodone? Or is it the combination with the acetimetaphin?
I'm very frustrated as I don't know what to do? Or if I have options. Is it possible I can't take any NSAIDs or Narcotics?!?! It's tough to sleep with the pain, so any insight would be appreciated.
I don't believe that ringing of the ears is a symptom of the hydrocodone or other narcotic pain killers for that matter. If any med is a culprit it usually is Aspirin. I don't think it could be the acetaminophen (tylenol) either. Maybe do a search on tinnitus(spelling?) ....that's the medical term for ringing in the ears. Good Luck!!....Janiee
It is more likely the result of congestion or excessive consumption of caffine. Try a decongestant, maybe with an antihistimine for a few days, and if you drink much coffee or soda with caffine limit it to one or two a day. If it doesn't clear up in a month or so see your GP again, you will likely need to see an ENT (Ear/Nose/Throat) to be evaluated.
In answer to your question, ringing in the ears is a side effect of Hydrocodone, though it is one of the "less common" side effects of the combo of Hydrocodone and Tylenol.
One of the problems with this combo, if a person does not take meds as directed, or abuses the medication, can be far worse than ringing..it can actually lead to deafness. A very public radio figure recently underwent a Coclear Implant so that they could continue with their very popular daily radio program, after being busted for prescription drug abuse, and then a short stint in rehab.
This is one of the reasons in addition to Liver Toxicity that it is recommended that no more than 3000 mg/per day for daily users, such as us CP'ers, and 4000 mg/day for other users of Tylenol. Hydrocodone alone has no ceiling mg/day if I am correct. It's when combined with APAP that it becomes toxic to our body & organs.
If you have pressure in your ears as you described, more than likely it has something to do with sinus congestion/fluid in the ears, as opposed to something connected with the medications.
Just wanted to make you aware of the information though. By no means am I suggesting you are not taking your meds as directed, or that you are abusing them....just making generalizations about what happens to people who DO. Don't want you to mis-understand my reason for posting.
Hope the pressure in your ears eases up soon. I actually have both vertigo and tinnitus, and it's not fun. The ringing in the ears alone can make one go nuts. Mine is the result of powerful antibiotics that were given to me while hospitalized. It was either take the antibiotics, or risk dying! The antibiotics literally fried the villi (hairs) in the ear that carry sound, and those don't regenerate. As such, I lost a TON of hearing (about 55 dB) in that ear, and it discolored my teeth terribly also...they are sortof a grayish color. Weird...but at least I'm alive...right??? LOL
Hoping you feel better soon!
\lm/ = "I Love You" in Sign Language
12/10/04 MicroD & Hemi Lami 100% Success
09/05 Re-injured post Katrina
06-07 In Pain Mgmt. trying to deal
3/9/07 2 Level PLIF due to CES
Yeah I only take the prescribed dose, and the most I've taken in one day was four pills. Which is only a little over 1gram of tylenol. I'm very scared of tylenol so I would be too scared to abuse the norco.
However, I'm wondering if my doctors suspect abuse as they don't seemed concerned about my pain, and told me to just stop taking norco and the NSAIDs. The pain was VERY tolerable with the combo of advil or melexiccam and the norco.
I've never heard of melexiccan. What type of med is it?
I've heard that tinnitus can be the result of too much Tylenol.
I don't understand your doctor taking you off of your meds and not replacing them with something else. If you could go without them you wouldn't be on them.
Thanks for the info on the melexiccan.
Keep us posted on what happens.
Sorry. I was typing fast and didn't know the spelling. It's actually meloxicam, which is a NSAID. I don't know why they would take me off either. I called my gp again today, but haven't heard back. The decongestants are helping the ringing and the pressure, so hopefully I can start taking meds for my back again. Little sleep is no fun. I've become concerned about reading hydrocodone causing deafness, but I can't find anything that says if other narcotic painkillers can cause the same thing.
Is percocet safer? I don't think my pain level warrants anything stronger than that, unless something else is safer. Should I be direct and ask to switch to a different narcotic?
Percocet has oxycodone and acetaminophin.. Short acting med.
Vicoden has the hydrocodone and acetaminohpin. Short acting med.
Norco is also hydrocodone and acetaminophin. Short acting med.
Oxycontin is the brand name for long acting/sustained release oxycodone.
I would go to see your Dr. about the tinnitus as it's most likely not the medicine..as someone posted..that would have to be extremely large amounts to start causing issues...
but some sort of infection...sinus or ear...
I was told that they are working on a LA hydrocodone product without the APAP content in it. My PM doctor mentioned it to me at my last visit. If this is the case, then that might would be an option for you when/if it comes out. I know new medications can take years before being approved for the market, but I don't know how long this has been in the works.
Take care, and I hope that ringing isn't from the meds, and is just because of congestion so that you can get back to taking them and get some relief!
Oxy IR (capsules) or just plain Oxycodone tablets(which comes in generic form) is short acting/immediate release Oxycodone and no acetaminophin...
It comes in either 5mg or 15mg to be used for acute pain or breakthrough pain
I use it for my BT medicine..and MS Contin as my long acting medicine.
But if you are going from Norco/Vicoden..than I would think the 5mg usually prescribed 1-2 every 4-6 hours (no more than 8 per 24 hours)...would work well for you...so something to ask the Dr. about..
I was having lots of nausea and stomach issues after being on Percocet for so many years...and literally within a week of switching to the OxyIR...it went away..had no clue it was the acetaminophin since I was never close to the limit per day...but the build up in my system just couldn't tolerate it anymore..
Now I can add 1 or 2 Advil when needed along with it so I like the flexibility...
Last edited by Ilovemycutedog; 02-05-2010 at 05:36 PM.